Dualizability and index of subfactors

  • Arthur Bartels

    Universität Münster, Germany
  • Christopher L. Douglas

    Oxford University, UK
  • André Henriques

    Universiteit Utrecht, Netherlands


In this paper, we develop the theory of bimodules over von Neumann algebras, with an emphasis on categorical aspects. We clarify the relationship between dualizability and finite index. We also show that, for von Neumann algebras with finite dimensional centers, the Haagerup -space and Connes fusion are functorial with respect to homorphisms of finite index. Along the way, we describe a string diagram notation for maps between bimodules that are not necessarily bilinear.

Cite this article

Arthur Bartels, Christopher L. Douglas, André Henriques, Dualizability and index of subfactors. Quantum Topol. 5 (2014), no. 3, pp. 289–345

DOI 10.4171/QT/53